Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 233, NWS Lincoln, IL

July 21, 2003Knox County, Peoria County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2003, 1:13 AM CDT for Knox County, Peoria County, Stark County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 1:13 AM CDT (06:13 UTC)
Expired
Jul 21, 2003, 2:15 AM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Knox County, IL, Peoria County, IL, Stark County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 11:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3041 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 210613
SVRILX
ILC095-143-175-210715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
112 AM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEORIA COUNTY IN CENTRAL ILLINOIS
  STARK COUNTY IN NORTH CENTRAL ILLINOIS
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 215 AM CDT

* AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF ELMIRA TO 16
  MILES WEST OF GALESBURG...OR FROM 2 MILES NORTHWEST OF KEWANEE TO 4
  MILES NORTHWEST OF MONMOUTH...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  GALESBURG
  ELMIRA
  OSCEOLA
  VICTORIA
  LA FAYETTE
  WEST JERSEY
  TOULON
  BRADFORD
  ELMORE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 75 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4099 8964 4096 8946 4081 8956 4079 8973
          4089 9045 4106 9045 4116 9027 4116 8988
          4124 8987 4125 8964

$$

KELLY

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:40 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 20, 8:40 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
840 PM CDT SUN JUL 20 2003

NO CHANGES REQUIRED TO GOING ZONE FORECAST PACKAGE...THUS NO EVENING
UPDATE NEEDED. TORNADO WATCH PLACED JUST TO THE NORTHWEST OF OUR
CWA THIS EVENING AND WILL PROBABLY SEE A WATCH FOR OUR AREA IN THE
NEXT COUPLE OF HOURS. WATER VAPOR SHOWING FAIRLY DECENT SPEED MAX
PUSHING ACRS WRN IA THIS EVENING WITH WIND PROFILERS SHOWING WINDS
INCREASING AT H5 TO AROUND 50 KTS. AS FEATURE PUSHES EAST...SHEAR
PROFILES ALONG WITH CURRENT INSTABILITY WILL BE SUPPORTIVE OF
ORGANIZED SEVERE STORMS ACRS CNTRL IL OVERNIGHT...WITH THREAT PUSHING
INTO OUR SE MONDAY MORNING.

.ILX...NONE.

SMITH
Hazardous weather outlook, Jul 20, 9:01 PM CDT, 4 hours 12 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LINCOLN IL
901 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE WEATHER ACROSS CENTRAL ILLINOIS TONIGHT
WITH THE THREAT FOR ORGANIZED SEVERE WEATHER SHIFTING INTO SOUTHEAST
ILLINOIS MONDAY MORNING. A SERIES OF UPPER LEVEL DISTURBANCES WILL
INTERACT WITH A COLD FRONT WHICH IS EXPECTED TO MOVE ACROSS THE
MIDWEST DURING THE NEXT 24 HOURS. VERY WARM AND HUMID AIR IS IN
PLACE AHEAD OF THIS FRONTAL BOUNDARY TONIGHT AND AS THE UPPER LEVEL
DISTURBANCE AND COLD FRONT MOVE TOWARDS ILLINOIS OVERNIGHT...THE
THREAT FOR SEVERE WEATHER WILL INCREASE.

THE PRIMARY THREAT FROM THE STORMS WILL BE DAMAGING WINDS...ALTHOUGH
LARGE HAIL AND HEAVY RAINFALL WILL ALSO BE POSSIBLE. AREAS ALONG AND
NORTHWEST OF THE ILLINOIS RIVER WILL SEE THE CHANCES FOR STORMS BETWEEN
1100 PM AND 200 AM...WHILE AREAS FURTHER EAST AND SOUTH WILL SEE THE CHANCES
FOR SEVERE WEATHER AFTER 200 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS THE FRONT CONTINUES SOUTHWARD...THERE IS POTENTIAL FOR SEVERE
WEATHER THROUGH MONDAY MORNING SOUTHEAST OF INTERSTATE 70.  IN
ADDITION...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN TUESDAY
AND TUESDAY AFTERNOON.  AFTER THAT...ANOTHER CHANCE OF THUNDERSTORMS
WILL BE ON TAP FOR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED ACROSS CENTRAL AND SOUTHEAST
ILLINOIS LATE TONIGHT AND DURING THE MORNING HOURS OF MONDAY.

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:21 AM CDTSevere Thunderstorm WarningILXKnox, Stark54 min
Jul 21, 1:30 AM CDTSevere Thunderstorm WarningILXMarshall60 min
Jul 21, 1:34 AM CDTSevere Thunderstorm WarningILXFulton26 min
Jul 21, 1:36 AM CDTTornado WarningILXMarshall, Stark54 min
Jul 21, 1:43 AM CDTSevere Thunderstorm WarningILXTazewell, Woodford62 min
Jul 21, 1:58 AM CDTSevere Thunderstorm WarningILXMcLean62 min
Jul 21, 2:14 AM CDTSevere Thunderstorm WarningILXLogan61 min
Jul 21, 2:19 AM CDTFlash Flood WarningILXPeoria, Tazewell6 hr
Jul 21, 2:40 AM CDTSevere Thunderstorm WarningILXDeWitt, Macon65 min
Jul 21, 2:51 AM CDTSevere Thunderstorm WarningILXChampaign, Piatt54 min
Jul 21, 3:18 AM CDTFlash Flood WarningILXLogan3 hr
Jul 21, 3:37 AM CDTFlash Flood WarningILXDeWitt, Macon, Piatt6 hr
Jul 21, 3:50 AM CDTFlash Flood WarningILXChampaign, Vermilion6 hr
Jul 21, 3:54 AM CDTSevere Thunderstorm WarningILXSangamon51 min
Jul 21, 4:04 AM CDTFlash Flood WarningILXDouglas6 hr
Jul 21, 4:09 AM CDTSevere Thunderstorm WarningILXColes51 min
Jul 21, 4:31 AM CDTSevere Thunderstorm WarningILXClark, Cumberland44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.